Flood, Merrick
- When
- September 28, 8:00 AM CST to September 30, 5:00 PM CST
- Where
- Merrick County, 11.14 mi SSW of Chapman to 8.71 mi SSW of Chapman
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.883, -98.282
During the second week of September, an upper-level low pressure system formed and became cut off from the mean flow over the Intermountain West. This low slowly migrated from near Las Vegas north to Idaho.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During the second week of September, an upper-level low pressure system formed and became cut off from the mean flow over the Intermountain West. This low slowly migrated from near Las Vegas north to Idaho. Subtropical high pressure remained stationary over the Southern Plains. This configuration channeled a stream of anomalously high moisture into the Rockies. With surface high pressure essentially stationary over the Northern Plains, several days of easterly upslope flow into the Colorado Rockies resulted in tremendous rainfall and catastrophic flash flooding in and around Boulder, Colorado. The highest amounts occurred on September 11th, 12th and 13th. Widespread multi-day rainfall totals were 7 to as high as 17 inches. In the city of Boulder, all rainfall records were broken for the month of September, for any calendar month and for any year. Northeastern Colorado is the headwaters of the South Platte River. This tremendous volume of water began its journey down the South Platte River, reaching the confluence with the North Platte on Friday, September 20th.
By Tuesday the 24th, water reached western Merrick and Hamilton counties. River levels in that area rose dramatically from 3.5 feet to 6.5 feet. The leading edge of the water generated from the Colorado floods continued downstream along the Merrick/Polk County border. However, the crest continued to decrease with gradual progression to the northeast. Recent rainfall resulted in a decent amount of water flowing through the Platte. So despite the impressive rises over Merrick, Hamilton and Polk counties, the extreme rises experienced upstream, where water levels were much lower, were not seen. The multiple channels had also dispersed the water enough that flooding was not a threat in Merrick, Hamilton and Polk counties.
At all locations along the River, once water levels reached the crest, they were very slow to recede. While the water levels did not remain at the crest long, they took around three days to drop one foot from the crest height. This was partially due to rain that fell over South Central Nebraska. However, this still indicated the significant volume of water generated from the flooding rains far upstream, and it was especially impressive given that it took little more than a single day for the river levels to rise several feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 28, 4:35 AM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 535 AM CDT SAT SEP 28 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 155 AM CDT SAT SEP 28 2013 SHOWERS AND ISOLATED THUNDERSTORMS WILL GRADUALLY SLIDE EAST OF OUR FORECAST AREA PRIOR TO SUNRISE. THE BIG STORY TODAY WILL BE THE COOLER AIR THAT HAS INFILTRATED THE REGION. A BREEZY NORTHWEST WIND WILL USHER IN MUCH COOLER CONDITIONS WITH AFTERNOON HIGHS OVER 20F COOLER THAN YESTERDAY FOR MANY LOCATIONS. EXPECT THE CLOUDS WILL QUICKLY CLEAR OUT THIS MORNING FROM WEST TO EAST WITH SUBSIDENCE BEHIND THE DEPARTING STORM SYSTEM. TONIGHT...THE SKIES WILL BE CLEAR TO MOSTLY CLEAR AND THE WIND WILL BECOME LIGHT ALLOWING FOR GOOD RADIATIONAL COOLING. THIS SHOULD BE THE COOLEST NIGHT OF THE WEEK AHEAD WITH LOW TEMPERATURES POSSIBLY FALLING INTO THE UPPER 30S AROUND ORD. IT WILL BE ONLY SLIGHTLY WARMER ACROSS THE REST OF THE FORECAST AREA WITH LOWS IN THE MID 40S. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 155 AM CDT SAT SEP 28 2013 PRIMARY FORECAST CONCERN THROUGH THE LONG TERM LIES WITH PRECIPITATION CHANCES LATE IN THE PERIOD. MODELS ARE IN PRETTY GOOD AGREEMENT AT THE START OF THE PERIOD...WITH A ZONAL PATTERN SET UP IN THE UPPER LEVELS ACROSS THE CENTRAL PORTIONS OF THE CONUS...WITH A WEAKENING TROUGH SLIDING THROUGH THE MIDWEST...WHILE LOW PRESSURE SPINS OFF THE WEST COAST OF CANADA. NOT EXPECTED TO SEE A LOT OF CHANGE IN THE PATTERN THROUGH SUNDAY AND RIGHT ON INTO MONDAY...AND THE FORECAST REMAINS A DRY ONE. THE SURFACE PATTERN SUNDAY MORNING IS FAIRLY WEAK...AND WINDS LOOK TO BE ON THE LIGHT SIDE. THROUGH THE DAYTIME HOURS A TROUGH OF LOW PRESSURE IS EXPECTED TO DEVELOP OVER THE HIGH PLAINS...WHICH WILL BRING MORE SOUTHERLY WINDS TO THE CWA...BUT AT THIS POINT NOT LOOKING AT A SIGNIFICANT INCREASE IN SPEEDS. SUSTAINED SPEEDS NEAR 10 TO 15 MPH...WITH SOME GUSTS NEAR 20 MPH...ARE EXPECTED. A BUMP UP IN TEMPERATURES IS EXPECTED AS SOME WARMER AIR ALOFT BEGINS TO MOVE IN...WITH FORECAST HIGHS CURRENTLY IN THE MID/UPPER 70S. STILL EXPECTING A DRIER AIRMASS TO BE IN PLACE...WITH DEWPOINTS IN THE 30S/40S. WILL HAVE TO KEEP AN EYE ON FIRE WX POTENTIAL...AT THIS TIME THE WINDS LOOK TO REMAIN BELOW CRITICAL LEVELS...WITH RH VALUES BOTTOMING OUT MAINLY IN THE MID/UPPER 20 PERCENT RANGE. INTO MONDAY...ONCE AGAIN A BUMP UP IN TEMPERATURES IS EXPECTED...WITH HIGHS IN THE UPPER 70S/LOW 80S...BUT A SLIGHT INCREASE IN DEWPOINTS IS ALSO EXPECTED WITH CONTINUED SOUTHERLY WINDS. LOOKING AT TUESDAY...MODELS CONTINUE TO SHOW GENERALLY ZONAL FLOW IN PLACE IN THE UPPER LEVELS ACROSS THE AREA...PERHAPS GAINING A SLIGHT SOUTHWESTERLY TILT LATER IN THE DAY/OVERNIGHT AS A TROUGH DIGS INTO THE PAC NW REGION...BUT WILL CONTINUE TO SEE DRY CONDITIONS ACROSS THE CWA. AT THE SURFACE...A WEAK FRONTAL BOUNDARY IS EXPECTED TO SAG SOUTH THROUGH THE DAY...A RESULT OF AN UPPER LEVEL LOW PRESSURE SYSTEM SLIDING EAST ACROSS SOUTHERN CANADA. THIS WILL BRING A CHANGE IN DIRECTION TO MANY LOCATIONS...BUT WITH IT BEING SO WEAK...SPEEDS WILL BE ON THE LIGHTER SIDE. WITH MORE NORTH/EASTERLY WINDS POSSIBLE ACROSS THE NORTHERN HALF OF THE CWA...AFTERNOON HIGHS THERE LOOK TO BE A TOUCH COOLER THAN IN THE SOUTH /MID TO UPPER 70S NORTH VS LOWER 80S SOUTH/. THE UPPER LEVEL PATTERN CONTINUES TO TRANSITION TO MORE SOUTHWESTERLY FLOW THROUGH WEDNESDAY...THE TROUGHING REMAINS OVER THE NW COAST...WITH RIDGING POKING NORTH FROM THE SERN CONUS. MORE UNCERTAINTY AND LOWER CONFIDENCE STARTS TO WORK INTO THE FORECAST...WITH THE GFS STILL SHOWING A MID LEVEL WEAK SHORTWAVE MOVING INTO THE AREA AND BRINGING PRECIPITATION CHANCES. WITH THE ECMWF KEEPING THINGS DRY...DECIDED TO LEAVE THE DRY FORECAST IN PLACE THROUGH 00Z THURSDAY. THE BETTER PRECIPITATION CHANCES LOOK TO COME AT SOME POINT DURING THE THURSDAY/FRIDAY TIME FRAME...BUT THE DIFFERENCES BETWEEN MODELS KEEP THE LOWER CONFIDENCE IN PLACE. BASICALLY KEPT THE SLIGHT TO LOW CHANCE POPS GOING IN THE FORECAST...NOT A SIGNIFICANT CHANGE FROM THE PREVIOUS FORECAST. AT SOME POINT THIS SYSTEM WILL PUSH ANOTHER SFC COLD FRONT THROUGH THE CWA...BUT UNCERTAIN HOW MUCH/IF ANY IMPACT IT WILL HAVE ON MAINLY THURSDAY. CURRENT FORECAST HIGHS KEPT CLOSE TO ALLBLEND...WITH UPPER 70S/LOW 80S WED...70S ON THURS...AND MID 60S/LOW 70S FOR FRIDAY. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 500 AM CDT SAT SEP 28 2013 VFR CONDITIONS ARE EXPECTED THROUGHOUT THE DAY. THE WIND WILL BE OUT OF THE NORTHWEST TODAY BEHIND THE DEPARTING STORM SYSTEM. EXPECT A GRADUAL WIND SHIFT THIS EVENING TO SOUTHWESTERLY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...WESELY LONG TERM...ADO AVIATION...WESELY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 500 AM CDT SAT SEP 28 2013 NEZ060>062-073-074-291000- DAWSON-BUFFALO-HALL-PHELPS-KEARNEY- 500 AM CDT SAT SEP 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS ALONG THE PLATTE RIVER ACROSS SOUTH CENTRAL NEBRASKA WEST OF GRAND ISLAND. .DAY ONE...TODAY AND TONIGHT. MINOR FLOODING WILL CONTINUE TO BE POSSIBLE ALONG THE PLATTE RIVER...PRIMARILY WEST OF GRAND ISLAND. PLEASE REFER TO THE LATEST FLOOD WARNING PRODUCTS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. MINOR FLOODING WILL CONTINUE TO BE POSSIBLE ALONG THE PLATTE RIVER THROUGH MONDAY PRIMARILY WEST OF GRAND ISLAND. PLEASE REFER TO THE LATEST FLOOD WARNING PRODUCTS FOR ADDITIONAL INFORMATION. WEDNESDAY NIGHT THROUGH FRIDAY...THE CHANCE FOR THUNDERSTORMS RETURNS TO THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ039>041-046>049-063-064-072-075>077-082>087- 291000- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-HAMILTON-YORK-GOSPER-ADAMS-CLAY- FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 500 AM CDT SAT SEP 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL KANSAS AND MOST OF SOUTH CENTRAL NEBRASKA EXCEPT FOR AREAS ALONG THE PLATTE RIVER WEST OF GRAND ISLAND. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WEDNESDAY NIGHT THROUGH FRIDAY...THE CHANCE FOR THUNDERSTORMS RETURNS TO THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
747 AM CDT SAT SEP 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN ORD AIRPORT 41.62N 98.95W
09/28/2013 M2.09 INCH VALLEY NE ASOS
24 HOUR RAINFALL TOTAL RECORDED BY AUTOMATED EQUIPMENT AT
THE ORD AIRPORT.
&&
REEDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
748 AM CDT SAT SEP 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 NW ROCKVILLE 41.14N 98.86W
09/28/2013 M2.08 INCH SHERMAN NE MESONET
15 HR TOTAL THRU 7 AM. OB FROM NEB RAINFALL INFO AND
ASSESSMENT NETWORK.
0700 AM HEAVY RAIN 5 WNW KEARNEY 40.73N 99.17W
09/28/2013 M2.00 INCH BUFFALO NE MESONET
15 HR TOTAL THRU 7 AM. OB FROM NEB RAINFALL INFO AND
ASSESSMENT NETWORK.
0700 AM HEAVY RAIN ORD 41.60N 98.93W
09/28/2013 M2.08 INCH VALLEY NE MESONET
15 HR TOTAL THRU 7 AM. OB FROM NEB RAINFALL INFO AND
ASSESSMENT NETWORK.
0700 AM HEAVY RAIN 4 E ARCADIA 41.42N 99.05W
09/28/2013 M2.20 INCH VALLEY NE MESONET
15 HR TOTAL THRU 7 AM. OB FROM NEB RAINFALL INFO AND
ASSESSMENT NETWORK.
0700 AM HEAVY RAIN 7 NNW FUNK 40.56N 99.30W
09/28/2013 M2.06 INCH PHELPS NE MESONET
12 HR TOTAL THRU 7 AM. OB FROM NEB RAINFALL INFO AND
ASSESSMENT NETWORK.
&&
HALBLAUBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
854 AM CDT SAT SEP 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 4 S ASHTON 41.19N 98.79W
09/28/2013 M2.50 INCH SHERMAN NE PUBLIC
24 HOUR RAINFALL TOTAL
&&
REEDThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477436, 477437.